Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 17, NWS State College, PA

June 16, 2004Adams County, York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 16, 2004, 8:35 PM EDT for Adams County, York County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 8:35 PM EDT (00:35 UTC)
Expired
Jun 16, 2004, 11:30 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Adams County, PA, York County, PA

The radar

The Sterling radar (KLWX), 105 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
935 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 170037
FFWCTP
PAC001-133-170330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
835 PM EDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 1130 PM EDT.

* AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM WITH VERY HEAVY RAINFALL THAT WAS NEARLY STATIONARY
  JUST TO THE SOUTH OF THE CITY OF HANOVER.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE 
WARNED AREA. DUE TO THE RECENT VERY HEAVY RAINS...THE GROUND IS VERY 
WET...AND RUNOFF FROM THIS EXCESSIVE RAINFALL WILL OCCUR INSTANTLY. 
THIS WILL CAUSE FLASH FLOODING IN SOUTHERN YORK AND FAR SOUTHEASTERN 
ADAMS COUNTIES...NEAR LITTLESTOWN...HANOVER AND GLEN ROCK.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT 
ROADS AND FLOODING NEARBY LOW AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS.

LAT...LON 3983 7714 3972 7714 3972 7653 3995 7664

$$

DANGELO
2 follow-up statements
000 
WGUS71 KCTP 170132
FFSCTP
PAC001-133-170330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
931 PM EDT WED JUN 16 2004


...A FLASH FLOOD WARNING CONTINUES FOR SOUTHERN YORK AND 
SOUTHEASTERN ADAMS COUNTIES UNTIL 1130 PM EDT...

AT 925 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL 
FROM LITTLESTOWN TO NEW SALEM TO SHREWSBURY. THE RAIN IS NEARLY 
STATIONARY.  THE RAINFALL WAS WEAKENING...BUT WAS HOLDING IN PLACE 
OVER SOUTHERN YORK AND SOUTHEASTERN ADAMS COUNTIES. THE RAIN WILL 
LAST THROUGH AT LEAST 10 PM.

ONE ROAD HAS ALREADY BEEN CLOSED IN UNION TOWNSHIP...ADAMS COUNTY 
DUE TO HIGH WATER.  RADAR ESTIMATES PUT PRECIPITATION TOTALS NEAR 3 
INCHES ALONG THE YORK-ADAMS COUNTY BORDER AND NEAR 2.5 INCHES NEAR 
THE TOWN OF CODORUS IN YORK COUNTY. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO THE 
SOUTH AND TO THE EAST OF HANOVER. SOME PLACES THAT MAY EXPERIENCE 
HIGH WATER INCLUDE LEFEVRE...MOUNT PLEASANT...PLEASANT 
HILL...PENTLAND... JEFFERSON...AND GLEN ROCK. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

DANGELO
000 
WGUS71 KCTP 170226
FFSCTP
PAC001-133-170330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1027 PM EDT WED JUN 16 2004


...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR YORK AND ADAMS 
COUNTIES THROUGH 1130 PM EDT HAS BEEN CANCELLED...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. THE LOCAL STREAMS AND 
CREEKS HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH 
FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS ARE RECEDING...SOME 
ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO 
AVOID DRIVING THROUGH FLOODED ROADWAYS...AND TO BE ESPECIALLY 
CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO SEE IF THE ROADWAY AHEAD 
MAY BE FLOODED. 

$$

DANGELO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 4:40 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 16, 4:40 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
440 PM EDT WED JUN 16 2004

.UPDATE...
WL JUST THROW IN AN EVENING PERIOD TO COVER ON-GOING PRECIP (SOME
HEAVY) IN THE LAURELS AND SC MTS. WL LEAVE POPS FOR THE REST OF THE
NIGHT ALONE.
&&

.AVIATION...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 228 PM EDT WED JUN 16 2004

VFR THIS AFTERNOON ACROSS N PA...WHERE DEWPOINTS ARE FAIRLY LOW.

OTHERWISE...MAINLY MVFR IN LOWER CLDS AND HZ AT TIMES THIS AFT...
AS DEWPOINTS ARE CLIMBING INTO THE AWFUL RANGE.

EXPECT MVRF TO BECOME MORE WIDESPREAD OVERNIGHT...AS WARM FRONT
MOVES NORTHWARD...AND SHOWERS AND STORMS BECOME MORE WIDESPREAD.
SOME IFR EXPECTED IN HEAVIER STORMS AND AREAS OF LOWER CLDS AND
FOG LATE.

SOME VRF POSSIBLE FOR A BRIEF TIME THU AFT...BUT HZ WILL BE
WIDESPREAD IN WARM SECTOR.
&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 228 PM EDT WED JUN 16 2004

WARM FRONT CONTINUES TO SPLIT CWA...AND ENOUGH MOISTURE/INSTABILITY
IN THE AIR TO AGAIN PRODUCE SCATTERED TSTORMS THIS AFTERNOON.
MOISTURE WILL ONLY CONTINUE TO INCREASE AS EVEN MORE OF A TROPICAL
WAVE SLIDES UP THE OHIO VALLEY OVERNIGHT AND GETS PUSHED EASTWARD
ACROSS CWA ON THU.  MORE WIDESPREAD PRECIP WILL BEGIN TO SPREAD INTO
NW COUNTIES LATER TONIGHT AND THEN ACROSS MUCH OF CWA ON THU.
POTENTIALLY MAY NEED A FLOOD WATCH FOR PARTS OF CWA TOMORROW IF
HEAVIER SLOW MOVING CONVECTION BECOMES EVIDENT...MAINLY ALONG AND
SOUTH OF CURRENT WARM FRONT.

WAVE MOVES EAST THU NIGHT INTO FRIDAY...BUT LINGERING
SHOWERS/TSTORMS WILL REMAIN IN FORECAST THROUGH THEN.
&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 228 PM EDT WED JUN 16 2004

FRONT MOVES SOUTHEAST INTO MID ATLANTIC STATES BY FRI NIGHT...ENDING
PRECIP CHANCES FOR 24-36 HOURS.  BUT BOUNDARY AGAIN EDGES BACK
NORTHWARD AS TROUGH/COOL FRONT DROPS ACROSS THE GREAT LAKES
MON/TUE.  POSITION BETWEEN THESE TWO FRONTS WARRANTS MENTION OF LOW
CHANCE POPS EACH DAY IN LATER PERIOD.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

UPDATED BY:   DANGELO
Hazardous weather outlook, Jun 16, 5:44 AM EDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
544 AM EDT WED JUN 16 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-170943-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
544 AM EDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER PARTS OF CENTRAL
PENNSYLVANIA TODAY. SOME MAY CAUSE HEAVY RAIN. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AS A COLD
FRONT IS EXPECTED TO MOVE ACROSS THE REGION.

AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED FROM FRIDAY THROUGH
TUESDAY.

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 1:22 PM EDTSevere Thunderstorm WarningCTPWarren53 min
Jun 17, 1:44 PM EDTSevere Thunderstorm WarningCTPMcKean61 min
Jun 17, 2:15 PM EDTSevere Thunderstorm WarningCTPAdams45 min
Jun 17, 2:18 PM EDTSevere Thunderstorm WarningCTPElk57 min
Jun 17, 2:22 PM EDTSevere Thunderstorm WarningCTPLancaster53 min
Jun 17, 2:30 PM EDTSevere Thunderstorm WarningCTPCameron, Potter90 min
Jun 17, 2:50 PM EDTSevere Thunderstorm WarningCTPClearfield55 min
Jun 17, 3:21 PM EDTSevere Thunderstorm WarningCTPClinton54 min
Jun 17, 3:27 PM EDTSevere Thunderstorm WarningCTPLancaster93 min
Jun 17, 3:35 PM EDTSevere Thunderstorm WarningCTPSomerset55 min
Jun 17, 3:47 PM EDTTornado WarningCTPLancaster73 min
Jun 17, 3:49 PM EDTSevere Thunderstorm WarningCTPCambria56 min
Jun 17, 4:13 PM EDTSevere Thunderstorm WarningCTPClinton32 min
Jun 17, 4:15 PM EDTSevere Thunderstorm WarningCTPLycoming60 min
Jun 17, 4:18 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour72 min
Jun 17, 4:25 PM EDTTornado WarningCTPMontour20 min
Jun 17, 4:38 PM EDTSevere Thunderstorm WarningCTPUnion67 min
Jun 17, 4:46 PM EDTTornado WarningCTPColumbia44 min
Jun 17, 4:49 PM EDTSevere Thunderstorm WarningCTPCentre41 min
Jun 17, 5:04 PM EDTSevere Thunderstorm WarningCTPNorthumberland56 min
Jun 17, 5:10 PM EDTSevere Thunderstorm WarningCTPSnyder20 min
Jun 17, 5:27 PM EDTSevere Thunderstorm WarningCTPColumbia18 min
Jun 17, 5:34 PM EDTSevere Thunderstorm WarningCTPSchuylkill56 min
Jun 17, 5:41 PM EDTSevere Thunderstorm WarningCTPDauphin, Perry49 min
Jun 17, 6:18 PM EDTFlash Flood WarningCTPColumbia3 hr
Jun 17, 7:35 PM EDTFlash Flood WarningCTPCambria4 hr
Jun 17, 7:47 PM EDTSevere Thunderstorm WarningCTPLancaster58 min

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.